Indiana, 2013Flash Flooding and Damaging Winds in Indiana, June 1, 2013
June 1, 2013 · NWS IWX · 10 events in 7 counties and zones
Convection moved into the region during the evening hours of May 31st. Although this weakened, the remnants of it provided a west to east focus for continued development of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection moved into the region during the evening hours of May 31st. Although this weakened, the remnants of it provided a west to east focus for continued development of showers and thunderstorms. Precipitable water values of around 2 inches were in place, with training of cells common into the overnight hours of June 1st. To further complicate matters, the comma head of a large bow echo propagated northeast out of central Illinois into portions of northern Indiana. Severe weather occurred across parts of the area, but as the line encountered the existing boundary and a worked over atmosphere, it weakened below severe levels and contributed to the increased flash flooding that occurred. Radar estimates and eventual ground truth reports indicated that 3 to locally as much as 6 inches of rain fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 31, 10:22 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, May 31, 10:22 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1122 PM EDT FRI MAY 31 2013
.SYNOPSIS...
ISSUED AT 1230 PM EDT FRI MAY 31 2013
SHOWERS AND A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
TODAY. THE BEST CHANCES FOR RAIN WILL BE IN THE EVENING AND AGAIN
OVERNIGHT. HIGH TEMPERATURES TODAY WILL ARRIVE BY EARLY EVENING NEAR
80 DEGREES. SHOWER AND THUNDERSTORM CHANCES WILL EXIST ONCE AGAIN ON
SATURDAY AND SATURDAY NIGHT BEFORE THIS SYSTEM EXITS THE AREA BY
SUNDAY LEADING TO DRY CONDITIONS AND BELOW NORMAL TEMPERATURES FOR
THE FIRST PART OF NEXT WEEK.
&&
.UPDATE...
ISSUED AT 1115 PM EDT FRI MAY 31 2013
ACTIVE EVENING WILL EXPAND INTO THE OVERNIGHT HOURS. SEVERE
THUNDERSTORM WATCH HAS BEEN REPLACED BY TORNADO WATCH THROUGH MUCH
OF THE OVERNIGHT HOURS. LARGE BOW ECHO MOVING ACROSS CENTRAL
ILLINOIS WAS RACING ENE INTO INDIANA. A LARGE AREA OF RAINFALL
WILL OVERSPREAD MUCH OF THE FORECAST AREA OVERNIGHT IN ADDITION TO
THE ONGOING CONVECTION FROM HILLSDALE TO COLUMBIA CITY TO
LOGANSPORT. ADDITIONAL DEVELOPMENT ALONG THIS LINE WILL CONTINUE
WITH LLJ RAMPING UP AND ADDITIONAL MOISTURE AND LIFT ARRIVING.
COMMA HEAD OF THE BOW ECHO WILL IMPACT MUCH OF THE NEW WATCH AREA
WITH THREAT OF DAMAGING WIND AND MAYBE A WEAK TORNADO. FOR
ADDITIONAL DETAILS...CHECK OUT THE SPC WATCH PRODUCT FOR THE AREA.
POTENTIALLY LARGER THREAT OVER THE AREA INTO THE OVERNIGHT HOURS
WILL LIKELY BE FLOODING WITH SOME LOCATIONS ALREADY SEEING BETWEEN
1 AND 4 INCHES OF RAIN. MAY NEED TO CONSIDER FLOOD WATCH INTO
TOMORROW NIGHT BUT FOR NOW WILL HANDLE WITH SHORT FUSE
WARNINGS/ADVISORIES.
FORECAST UPDATES COMING SHORTLY...MAINLY TO INCREASE TO CAT POPS
IN SOUTHERN AREAS WITH MENTION OF SVR AND HEAVY RAIN.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 319 PM EDT FRI MAY 31 2013
UNSETTLED/WET PATTERN WILL PERSIST THIS PERIOD WITH WARM MOIST
CONVEYOR BELT REMAINING IN PLACE WITHIN CYCLONICALLY CURVED DEEP
SOUTHWEST FLOW FROM THE SOUTHERN PLAINS NORTHEAST INTO THE MID MS
VALLEY AND GREAT LAKES. CONVECTIVELY ENHANCED/INDUCED SHORTWAVES
EMBEDDED IN THIS SOUTHWEST FLOW WILL CONTINUE TO PROVIDE THE FOCUS
FOR SHOWERS/ISO STORMS INTO TOMORROW.
BATCH OF SHOWERS GENERALLY ALONG AND EAST OF INTERSTATE 69 (AS OF
19Z) WITH A WEAKER DISTURBANCE WILL GRADUALLY SHIFT EAST OF THIS
AREA BTW 21-23Z...WHILE A MORE SUBSTANTIAL WAVE OVER IA/MO LIFTS
NORTHEAST BRINGING ANOTHER ROUND OF SHOWERS/STORMS INTO THE ENTIRE
FORECAST AREA THIS EVENING INTO THE OVERNIGHT. HEIGHT FALLS,
INCREASING RIGHT ENTRANCE UPPER JET SUPPORT, ABUNDANT MOISTURE,
AND EXPECTED LOW LEVEL JET RAMP UP SUPPORT GOING LIKELY POPS
THROUGH THE NIGHT. LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF AN
INCH NOT OUT OF THE QUESTION GIVEN AMPLE MOISTURE (PWATS IN EXCESS
OF 1.5 INCHES AND 850 MB DEWPOINTS 11-13C). CONTINUED TO HIGHLIGHT
THIS LOCALIZED FLOODING CONCERN (STREAMS/CREEKS) IN THE HWO
(HAZARDOUS WEATHER OUTLOOK). SEVERE STORMS ARE NOT ANTICIPATED
INTO THIS EVENING GIVEN THE LACK OF INSOLATION AND DESTABILIZATION
SEEN ACROSS THE REGION TODAY.
VERTICALLY STACKED CLOSED LOW OVER THE NORTHERN PLAINS WILL OPEN
EASTWARD TOWARD THE UPPER MIDWEST AND WESTERN GREAT LAKES LATER
TONIGHT INTO SATURDAY...WITH ATTENDANT SYNOPTIC COLD FRONT REACHING
NORTHERN ILLINOIS BY 21-00Z. SUFFICIENT LIFT/MOISTURE IN ADVANCE
OF THIS FEATURE WARRANTS CONTINUING WITH LIKELY POPS FOR OCCASIONAL
SHOWERS INTO TOMORROW...WITH LEFTOVER MORNING MCV POSSIBLY KEEPING
SHOWERS/ISO THUNDER GOING THROUGH THE MORNING. PRIMARY COMPOSITE
OUTFLOW WILL LIKELY FORCE DEEPER MOISTURE SOUTH OF THE AREA BY
TOMORROW AFTERNOON...WITH THIS LIKELY PROVIDING THE FOCUS FOR DEEP
MOIST (POTENTIALLY SEVERE) CONVECTION ACROSS THE OH VALLEY. SIMILAR
TO TODAY...EXPECT THAT THE LOCAL AREA MAY BE WORKED OVER BY
CLOUDS/SHOWERS TO HELP REDUCE THE SEVERE RISK.
&&
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 342 PM EDT FRI MAY 31 2013
DEEP LYRD TROUGH OVR THE DAKOTAS WILL OPEN AND EJECT
EWD ACRS THE LAKES SHRT TERM W/ATTENDANT CDFNT CROSSING THE LOCAL
AREA SAT EVENING. TWEAKED POPS LWR ESP WRN AREAS IN REFLECTION OF
FASTER EWD PROGRESSING 12Z MODEL CONSENSUS. OTRWS VIGOROUS CAA AND
DRYING XPCD TO OVERSPREAD THE AREA ON SUNDAY IN WAKE OF PASSING UPR
TROUGH THROUGH MI. WILL HOLD W/LOW CHC POP MENTION SUNDAY FOR THE
TIME BEING BUT GIVEN EXTENT OF DRYING SPRINKLES THE MOST LIKELY
OUTCOME IF AT ALL.
BROAD SFC RIDGING WILL BLD EWD FM THE PLAINS THROUGH TUE W/A SLOW
EWD PROGRESSION INTO NEW ENGLAND BY LT PD RESULTING IN A GRADUAL
MODERATION BACK TWD NORMAL TEMPS. UPSTREAM KICKER COMING THROUGH THE
NEPAC THIS AFTN XPCD TO DEAMPLIFY AS IT SHIFTS EWD INTO LK SP BY THU.
WK RTN FLW EXTENDING THROUGH THE LWR MS VALLEY WITHIN LARGELY
NEUTRAL TO SLIGHT HGT RISES ALOFT SHLD PROVE HOSTILE FOR ANY CONV
DVLPMNT UNTIL PERHAPS THU AFTN IN RESPONSE TO MORE SIG SECONDARY
UPSTREAM NRN STREAM SW TROUGH EJECTING OUT OF THE NRN ROCKIES. AS
SUCH WILL GENERALLY DISMISS POP RICH ALLBLEND GUIDANCE AND HOLD
W/SGT CHC MENTION THU.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 628 PM EDT FRI MAY 31 2013
REMNANT CONVECTIVELY ENHANCED VORT MAX TRACKING ACROSS CENTRAL
ILLINOIS MOVE INTO NORTHWEST INDIANA THIS EVENING. AN UPSWING IN
CONVECTION NOTED PAST HOUR ACROSS CENTRAL ILLINOIS. INSTABILITY
WILL BE A MORE MARGINAL ACROSS NORTHWEST AND NORTH CENTRAL INDIANA
AS THIS CONVECTION APPROACHES AFTER 00Z. SOME POSSIBILITY EXISTS
FOR THIS CONVECTION TO GROW UPSCALE INTO BOWING SEGMENT...BEFORE
DIMINISHING TREND LATER THIS EVENING ACROSS NORTH CENTRAL INDIANA
...ALTHOUGH GREATEST IMPACTS APPEAR TO BE SOUTH AND SOUTHWEST OF
KSBN. WILL MOVE TS MENTION UP A FEW HOURS AT 01Z AT
KSBN...OTHERWISE NO MAJOR CHAGNES TO PREVIOUS FORECAST. CONVECTIVE
EVOLUTION OF LOW CONFIDENCE FOR SATURDAY WITH POSSIBILITY OF
OVERNIGHT MCS LAYING OUT EFFECTIVE BOUNDARY SOUTH OF TERMINALS.
LARGE SCALE UPPER SUPPORT WILL BE ON THE INCREASE HOWEVER...SO
WILL INCLUDE VCTS MENTION AFTER 18Z. SOUTH WINDS TO CONTINUE
THROUGH THE PERIOD.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
UPDATE...FISHER
SYNOPSIS...BENTLEY
SHORT TERM...STEINWEDEL
LONG TERM...T
AVIATION...MARSILI
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 31, 2:26 PM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EDT FRI MAY 31 2013
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
326 PM EDT FRI MAY 31 2013 /226 PM CDT FRI MAY 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH WILL BE POSSIBLE
TONIGHT. THIS MAY CAUSE LOCALIZED FLOODING OF STREET AND STREAMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ADDITIONAL RAIN AND THUNDERSTORMS MAY LEAD TO LOCALIZED FLOODING
OF STREETS AND STREAMS SATURDAY INTO SATURDAY NIGHT. THERE IS A
SLIGHT RISK FOR ISOLATED SEVERE STORMS SATURDAY AFTERNOON INTO
SATURDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON INTO TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-011930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
326 PM EDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE STORMS ARE NOT
EXPECTED.
WIND GUSTS TO 25 KNOTS THIS AFTERNOON AND EVENING WILL CAUSE
HAZARDOUS CONDITIONS FOR SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO EARLY SUNDAY...
WITH SEVERE STORMS POSSIBLE.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, May 31, 8:30 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 PM EDT FRI MAY 31 2013
INZ015-016-022>024-010215-
CASS IN-FULTON IN-KOSCIUSKO IN-MIAMI IN-WABASH IN-
930 PM EDT FRI MAY 31 2013
...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN CASS...NORTHERN
MIAMI...NORTHWESTERN WABASH...SOUTHWESTERN KOSCIUSKO AND EASTERN
FULTON COUNTIES...
AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCHESTER TO 9 MILES
SOUTH OF ROCHESTER TO 20 MILES SOUTHWEST OF ROCHESTER...MOVING EAST
AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
AKRON...
METEA AND NYENA LAKE...
ATHENS...
MACY...
TWELVE MILE AND SEVASTOPOL...
BEAVER DAM...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHERN INDIANA.
LAT...LON 4092 8634 4110 8626 4116 8585 4097 8590
4085 8598 4076 8658 4077 8658
TIME...MOT...LOC 0130Z 256DEG 21KT 4111 8617 4095 8622
4084 8640Special weather statement, May 31, 8:57 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
957 PM EDT FRI MAY 31 2013
INZ008-009-017-018-010230-
ALLEN IN-DE KALB IN-NOBLE IN-WHITLEY IN-
957 PM EDT FRI MAY 31 2013
...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN WHITLEY...
NORTHWESTERN ALLEN...SOUTHWESTERN DE KALB AND SOUTHEASTERN NOBLE
COUNTIES...
AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF CHURUBUSCO TO 13 MILES SOUTHWEST OF CHURUBUSCO...MOVING EAST AT
40 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
GARRETT...
FORT WAYNE...
HUNTERTOWN...
DUNFEE...ARI AND LAKE EVERETT...
ARCOLA...SWAN AND LAOTTO...
ALTONA...WALLEN AND SAINT JOHNS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR NORTHERN INDIANA.
LAT...LON 4135 8500 4117 8502 4106 8511 4109 8552
4116 8547 4136 8544
TIME...MOT...LOC 0156Z 272DEG 34KT 4135 8536 4118 8539
4110 8545Special weather statement, May 31, 9:44 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1044 PM EDT FRI MAY 31 2013
INZ016-017-024-025-010315-
HUNTINGTON IN-KOSCIUSKO IN-WABASH IN-WHITLEY IN-
1044 PM EDT FRI MAY 31 2013
...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN HUNTINGTON...
NORTHERN WABASH...SOUTHWESTERN WHITLEY AND SOUTHEASTERN KOSCIUSKO
COUNTIES...
AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH MANCHESTER...MOVING EAST AT 30 MPH.
UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM. SOME MINOR FLOODING IS ALSO POSSIBLE.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
NORTH MANCHESTER...
SOUTH WHITLEY...
LIBERTY MILLS AND SIDNEY...
BIPPUS...
COLLAMER AND BRACKEN...
LUTHER...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4090 8592 4101 8595 4103 8595 4118 8561
4096 8551
TIME...MOT...LOC 0244Z 252DEG 25KT 4100 8582Local storm report, May 31, 10:23 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1123 PM EDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG PIERCETON 41.20N 85.71W
05/31/2013 KOSCIUSKO IN TRAINED SPOTTER
TREE BRANCH DOWN ACROSS THE ROAD APPROX. 20 FT. IN
LENGTH....6 TO 8 INCHES IN DIAMETER...ACROSS 350 S NEAR
SR 13. TIME ESTIMATED FROM RADAR.
&&
NGLocal storm report, May 31, 10:59 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1159 PM EDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLOOD ROYAL CENTER 40.86N 86.50W
05/31/2013 CASS IN EMERGENCY MNGR
3 TO 6 INCHES OF WATER ON MANY ROADS BETWEEN STATE
ROUTES 16 AND 17 NORTH OF COUNTY ROAD 400 NORTH IN THE
ROYAL CENTER AREA. ESTIMATES OF 3 INCHES OR MORE OF
RAINFALL SO FAR.
1055 PM HEAVY RAIN AKRON 41.04N 86.03W
05/31/2013 E2.10 INCH FULTON IN TRAINED SPOTTER
RAINFALL SO FAR.
&&
FISHERLocal storm report, May 31, 11:31 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1231 AM EDT SAT JUN 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HEAVY RAIN 1 SE RABER 41.08N 85.42W
06/01/2013 M2.52 INCH WHITLEY IN COCORAHS
2.52 INCHES OVER THE PAST 2 HOURS.
&&
FISHERFlash Flood, Whitley
- When
- June 1, 12:04 AM EST to 5:45 AM EST
- Where
- Whitley County, 2.55 mi SE of Collins to 4.19 mi SSE of Larwill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.174, -85.345
Three to over four inches of rain fell across much of the county, resulting in high water and flash flooding on many roads. Numerous fire calls were received of water running off from the ground into homes.
Thunderstorm Wind, White
- When
- June 1, 12:10 AM EST to 12:11 AM EST
- Where
- White County, 0.87 mi SE of Monticello
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.740, -86.740
County officials reported trees and power lines down along Riverview Road.
Thunderstorm Wind, White
- When
- June 1, 12:10 AM EST to 12:11 AM EST
- Where
- White County, 0.52 mi E of Guernsey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.800, -86.790
County officials reported power lines down.
Flash Flood, Allen
- When
- June 1, 12:44 AM EST to 5:45 AM EST
- Where
- Allen County, 1.04 mi NW of Edgerton to 3.5 mi NNW of Aboite
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.091, -84.814
Significant flash flooding occurred throughout Allen County during the early morning hours of June 1 as a result of three to five inches of rain falling within a few hours, especially across northern portions of Fort Wayne and surrounding communities. Numerous roads and intersections were closed due to high water. Many homes are affected by high water from private yards and ditches. Local official rescued several drivers from their stalled vehicles in flood waters, some over a foot deep. Several roads were washed out, including Lake Avenue, near Reed Rd. An apartment complex in this same area had to be evacuated due to high water. Much of the flooding occurred as a result of Spy Run Creek quickly overflowing its banks. The Fort Wayne Children's Zoo was closed for a day as high waters inundated the grounds, forcing the evacuation of nearly a thousand animals. Science Central also suffered flooding damage in a undeveloped portion of the building as well as parking facilities. This forced the closure of the site for June 1st. Damage estimates have not been received.
Thunderstorm Wind, Fulton
- When
- June 1, 12:55 AM EST to 12:56 AM EST
- Where
- Fulton County, 1.71 mi WSW of Akron
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.040, -86.030
County officials reported several trees down.
Thunderstorm Wind, Miami
- When
- June 1, 1:00 AM EST to 1:01 AM EST
- Where
- Miami County, 2.87 mi W of Macy
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.963, -86.184
Local television media reported uprooted trees as well as an antenna being blown down at Nyona Lake, near Macy.
Flash Flood, White
- When
- June 1, 2:00 AM EST to 5:15 AM EST
- Where
- White County, 1.07 mi NW of Lee to 1.78 mi ENE of Headlee
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.910, -86.986
County officials reported numerous roads from Monon to south of Monticello flood with some washouts. Flowing water was a foot or more deep in some locations in and around Monon.
Flash Flood, Kosciusko
- When
- June 1, 2:31 AM EST to 5:15 AM EST
- Where
- Kosciusko County, 4.12 mi SE of Barbee to 0.19 mi ESE of Sidney
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 41.260, -85.661
Torrential rainfall caused rapid run-off on already moist ground, resulting in nearly a dozen roads being closed due the flood waters. Several others roads that typically flood during heavy rain, were marked with high water signs. Spotters and radar estimates showed that between three and five inches of rain fell over a several hour period. The highest amount, 5.47 inches, was reported by an off duty NWS employee in the Winona lake area.
Flash Flood, Fulton
- When
- June 1, 3:00 AM EST to 5:15 AM EST
- Where
- Fulton County, 3.69 mi NW of Delong to 3.11 mi SW of Grass Creek
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.171, -86.466
County officials reported numerous roads flooded across the county. A handful of washouts were also noted, including County Road 600 West, south of State Route 14. Spotter and radar estimates indicated that three to over five inches of rain fell across the area. The highest amount was from the Kewanna area where the public reported 5.50 inches of rain.
Flash Flood, Pulaski
- When
- June 1, 4:11 AM CST to 5:15 AM CST
- Where
- Pulaski County, 6.39 mi NNW of Medaryville to 2.25 mi SW of Francesville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.170, -86.928
Law enforcement officials reported numerous roads with water on them. Countless reports of stranded cars in flood waters were received by dispatch.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Oklahoma, June 1, 20131 death · 1 injured · $400,000 · 70 kt wind · 15 events
- Drought in Texas, June 1 to 30, 2013$317 million · 20 events
- Drought in Texas, June 1 to 30, 2013$100 million · 24 events
- Drought in Oklahoma, June 1 to 30, 2013$60 million · 3 events
- Rip Current in North Carolina, June 1, 20131 death · 1 event
- Flash Flooding and Flooding in Kentucky, June 1, 2013$1.6 million · 61 kt wind · 11 events
- Wildfire in New Mexico, June 1 to 30, 2013$1.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, June 1, 2013$130,000 · EF1 · 13 events
- Flooding in North Dakota, June 1 to 22, 2013$645,000 · 3 events
- Hail and Damaging Winds in Vermont, June 1 to 2, 2013$189,000 · 1.5 in hail · 27 events
- Flash Flooding and Flooding in Arkansas, June 1 to 26, 2013$267,000 · 52 kt wind · 18 events
- Flooding in Missouri, June 1 to 25, 2013$350,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443663, 455985, 455986, 443661, 455984, 455983, 457381, 443666, 457365, 457374.